Alert archive / Nebraska / Tornado Warnings in 2009

Tornado Warning 15, NWS Omaha, NE

June 17, 2009Madison County, Pierce County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 17, 2009, 9:26 PM CDT for Madison County, Pierce County, Nebraska. It was in force for 34 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 9:26 PM CDT (02:26 UTC)
Expired
Jun 17, 2009, 10:00 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Madison County, NE, Pierce County, NE

The radar

The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 9:35 PM CDTHAIL 1.256 N Battle Creek, NE
Jun 17, 9:45 PM CDTHAIL 0.753 Ne Battle Creek, NE
Jun 17, 9:53 PM CDTHAIL 1Norfolk, NE
Jun 17, 9:58 PM CDTHAIL 0.75Norfolk, NE
Jun 17, 9:58 PM CDTHAIL 1Norfolk, NE
Jun 17, 9:58 PM CDTHAIL 1.25Norfolk, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 180226
TOROAX
NEC119-139-180300-
/O.NEW.KOAX.TO.W.0015.090618T0226Z-090618T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
926 PM CDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN MADISON COUNTY IN NORTHEAST NEBRASKA
  SOUTHEASTERN PIERCE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1000 PM CDT

* AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR MEADOW GROVE...OR 14 MILES WEST OF
  NORFOLK...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BATTLE CREEK...NORFOLK AND HADAR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

&&

LAT...LON 4216 9742 4207 9737 4197 9739 4191 9768
      4202 9783
TIME...MOT...LOC 0227Z 235DEG 31KT 4199 9768

$$

DEWALD
1 follow-up statement
000 
WWUS53 KOAX 180237
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
937 PM CDT WED JUN 17 2009

NEC119-139-180300-
/O.CON.KOAX.TO.W.0015.000000T0000Z-090618T0300Z/
MADISON NE-PIERCE NE-
937 PM CDT WED JUN 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN PIERCE AND NORTHEASTERN MADISON COUNTIES...

AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BATTLE CREEK...OR
10 MILES SOUTHWEST OF NORFOLK...MOVING EAST AT 30 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...NORFOLK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM HAS PRODUCED HALF DOLLAR 
SIZE HAIL 6 MILES NORTH OF BATTLE CREEK. DESTRUCTIVE STRAIGHT LINE 
WINDS WILL ALSO BE POSSIBLE.

&&

LAT...LON 4202 9771 4216 9742 4207 9737 4197 9739
      4191 9768
TIME...MOT...LOC 0237Z 248DEG 27KT 4198 9759

$$

DEWALD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 17, 3:45 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 17, 3:45 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 PM CDT WED JUN 17 2009

.DISCUSSION...
WV IMAGERY AND 700MB PROFILERS SHOWING SHORTWAVE TROF MOVING ACROSS
WRN NEB RIDING UP AND OVER ESTABLISHED UPPER RIDGE SITUATED OVER THE
CNTRL/SRN HIGH PLAINS. LARGE SCALE LIFT BEING ENHANCED VIA RRQ OF
JET. MEANWHILE A TORNADIC SUPERCELL ALREADY HAS RUMBLED ACROSS SERN
NEB THIS AFTERNOON IN ASSOCIATION WITH A WARM FRONT ALONG THE NEB/KS
BORDER. LATEST SPC MESO-ANALYSIS IN THAT AREA SHOWED SBCAPES 4000J/KG
WITH EFFECTIVE SHEAR AROUND 55KT. OBVIOUS NEAR TERM CONCERN IS
ADDITIONAL SEVERE WEATHER TONIGHT. MODELS SUGGESTING BEST OVERLAP OF
MUCAPES/ESRH/EBWD WILL REMAIN OVER SERN NEB WELL INTO THE EVENING
HOURS...THUS ADDITIONAL TORNADIC STORMS ANTICIPATED. MODELS ARE SLOW
LIFTING THE FRONT OVERNIGHT AND IT APPEARS THE BNDRY WILL STALL ALONG
THE SD/NEB BORDER LATE THURSDAY AFTN AND THEREFORE WILL FOCUS THUNDER
POPS UP THERE. BY THURSDAY NIGHT...RATHER ILL-DEFINED SFC LOW HEADING
EAST ACROSS KS WILL EVENTUALLY DRAG ATTENDANT COLD FRONT INTO THE
CNTRL PLAINS. POTENT SHORTWAVE ENERGY/ASSOC LARGE SCALE LIFT MOVING
THRU AT THAT TIME MAY HELP KICK OFF ANOTHER ROUND OF SEVERE WEATHER
PER STRONG MLCAPE/DEEP LYR SHEAR. GRADUAL END TO ACTIVITY SHOULD
OCCUR THRU FRI FRIDAY AFTN. DRY ON SAT WITH UPPER RIDGE BUILDING
OVER THE PLAINS.

IN THE EXTENDED PERIODS...MEAN LARGE SCALE FLOW OVER THE CONUS
DEPICTS DIGGING WEST COAST TROF SUNDAY KICKING EASTWARD AN AMPLIFIED
UPPER RIDGE SITUATED OVER THE GREAT PLAINS. UPPER PATTERN EVENTUALLY
BECOMES LESS PROGRESSIVE WHEN MASSIVE AREA OF HIGH PRESSURE
RETROGRADES AND SETTLES IN OVER THE CNTRL/SRN PLAINS. MAIN PROBLEM
HERE IS PINNING DOWN FOCUS FOR CONVECTIVE ACTIVITY GIVEN PRETTY WEAK
UPPER LVL SUPPORT. GFS/ECM IN DECENT AGREEMENT DEPICTING A WARM FRONT
SLOWLY LIFTING OVER THE CNTRL PLAINS SUNDAY AND SUNDAY NIGHT WHILE
CAA MOVES SWD THRU THE DAKOTAS. MODELS PROG THIS COLD FRONT
EVENTUALLY STALLING IN RESPONSE TO AFOREMENTIONED RETROGRADING UPPER
HIGH INTO THE PLAINS. AMPLE MOISTURE APPEARS TO BE ON TAP FOR
CONVECTION...BUT AT THIS POINT HAVE LOW CONFIDENCE MONDAY THRU
WEDNESDAY WHERE ANY ACTIVITY WILL FIRE. OTHERWISE...ABOVE NORMAL
TEMPS ON TAP DURING THE PD FOR THE CWA.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 18/18Z.

MAIN AVIATION CONCERN IS POTENTIAL STRONG/SEVERE CONVECTIVE ACTIVITY
OVER SERN NEB THIS EVENING. FOCUS FOR ACTIVITY IS WARM FRONT ALONG
KS/NEB BORDER. THE BEST TIME FOR SVR TSRA AT
KLNK/KOMA APPEARS TO BE BTWN 18/00Z-06...BUT SCATTERED NATURE OF
STORMS RESULTING IN LOW OVERALL CONFIDENCE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEE
Hazardous weather outlook, Jun 17, 5:11 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
511 PM CDT WED JUN 17 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
511 PM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND THURSDAY

A VERY UNSTABLE ENVIRONMENT COUPLED WITH DEEP LAYER SHEAR WILL MAKE
SEVERE THUNDERSTORM DEVELOPMENT PROBABLE ANYWHERE OVER THE OUTLOOK
AREA TONIGHT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
OVER SOUTHEAST NEBRASKA THOUGH...THE THREAT FOR TORNADIC
THUNDERSTORMS ARE ESPECIALLY HIGH DURING THE EVENING HOURS.

THE FOCUS FOR THE SEVERE STORM DEVELOPMENT IS REVOLVING AROUND A
QUASI-STATIONARY WARM FRONT ALONG THE NEBRASKA...KANSAS BORDER. THE
FRONT WILL EVENTUALLY MAKE ITS WAY NORTHWARD INTO THE DAKOTAS LATE
THURSDAY AFTERNOON ALONG WITH THE THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE ADDITIONAL SEVERE THUNDERSTORMS THURSDAY
NIGHT OVER THE OUTLOOK AREA IN ASSOCIATION WITH A COLD FRONT
ADVANCING INTO THE CENTRAL PLAINS. OTHERWISE...THUNDERSTORM
CHANCES CONTINUE ON FRIDAY...AS WELL AS SATURDAY NIGHT THROUGH
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS MUCH OF THE
OUTLOOK AREA...PARTICULARLY IN COUNTIES SOUTH OF I-80.

DEE

In the hours before

Local storm report, Jun 17, 7:33 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
733 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HEAVY RAIN       5 NW NORTH BEND         41.52N 96.85W
06/17/2009  M1.50 INCH       DODGE              NE   AMATEUR RADIO

            OCCURRED WITHIN 20 MINUTE WINDOW.

&&

DEE
Local storm report, Jun 17, 8:56 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
856 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             8 E CREIGHTON           42.47N 97.75W
06/17/2009  E1.00 INCH       KNOX               NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Jun 17, 9:04 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
904 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             5 S NELIGH              42.06N 98.03W
06/17/2009  M1.75 INCH       ANTELOPE           NE   EMERGENCY MNGR

&&

ACURTIS
Local storm report, Jun 17, 9:07 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
907 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             OAKDALE                 42.07N 97.97W
06/17/2009  M1.00 INCH       ANTELOPE           NE   TRAINED SPOTTER

&&

ACURTIS
Local storm report, Jun 17, 9:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
924 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             5 N WAUSA               42.57N 97.54W
06/17/2009  E1.75 INCH       KNOX               NE   STORM CHASER

&&

DEE
Local storm report, Jun 17, 9:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
925 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             2 SW MEADOW GROVE       42.01N 97.76W
06/17/2009  M0.88 INCH       MADISON            NE   TRAINED SPOTTER

&&

ACURTIS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:07 PM CDTSevere Thunderstorm WarningOAXAntelope53 min
Jun 17, 8:15 PM CDTSevere Thunderstorm WarningOAXBurt, Washington31 min
Jun 17, 8:50 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce55 min
Jun 17, 8:59 PM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce61 min
Jun 17, 9:46 PM CDTTornado WarningOAXMadison, Stanton44 min
Jun 17, 9:49 PM CDTSevere Thunderstorm WarningOAXCedar, Madison, Pierce, Stanton, Wayne56 min
Jun 17, 10:10 PM CDTSevere Thunderstorm WarningOAXSeward35 min
Jun 17, 10:23 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Thurston, Wayne52 min
Jun 18, 4:21 AM CDTSevere Thunderstorm WarningOAXAntelope, Knox39 min
Jun 18, 4:49 AM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce41 min
Jun 18, 5:09 AM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Wayne51 min
Jun 18, 5:49 AM CDTSevere Thunderstorm WarningOAXThurston, Wayne28 min

Nearby

Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.